Alert archive / Indiana / Flash Flood Warnings in 1998
Flash Flood Warning 9, NWS Northern Indiana
NWS Northern Indiana issued this flash flood warning at Jul 4, 1998, 1:21 AM EST for Cass County, Fulton County, Miami County, Indiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 4, 1998, 1:21 AM EST (06:21 UTC)
- Expired
- Jul 4, 1998, 4:25 AM EST
- In force
- 3 hr
- Issued by
- NWS Northern Indiana
- Area
- Whole counties
Counties Cass County, IN, Fulton County, IN, Miami County, IN
The radar
The Northern Indiana radar (KIWX), 70 km from the middle of the area, began a volume at 06:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 6.4 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1525 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1014 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KFWA 040622 FFWFWA INC017-049-103-040925- BULLETIN- EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 121 AM EST SAT JUL 4 1998 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * FLASH FLOOD WARNING FOR PEOPLE IN THE FOLLOWING LOCATIONS... CASS COUNTY IN NORTH CENTRAL INDIANA FULTON COUNTY IN NORTH CENTRAL INDIANA MIAMI COUNTY IN NORTH CENTRAL INDIANA * UNTIL 425 AM EST * AT 0115 AM... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS WITH VERY HEAVY RAIN FROM MONTICELLO TO LOGANSPORT TO PERU ... MOVING EAST SOUTHEAST AT 25 MPH MPH. * VERY HEAVY RAIN HAS ALREADY FALLEN IN THESE AREAS. THUNDERSTORMS CONTINUE TO TRAIFN FROM WEST TO EAST ACROSS CASS AND MIAMI COUNTIES. WATER UP TO 4 FEET DEEP ACROSS PARTS OF FULTON COUNTY. IF YOU ARE IN THESE AREAS... BE PREPARED TO MOVE TO HIGHER GROUND. DO NOT DRIVE ACROSS FLOODED ROADS! TEH/JLA
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 7:57 PM EST, 5 hours 24 minutes earlier.
Area forecast discussion, Jul 3, 7:57 PM EST, 5 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 757 PM EST FRI JUL 3 1998 00Z MESO ANALYSIS SHOWING CURRENT CONVECTION ACRS N IL AND S LM IN RESPONSE TO SW ENERGY INVOF NE IA SW WI AND SFC COLD FRONT. LOOKS LIKE FAIR PUSH WITH FRONT GIVEN LARGE 3HR PRESSURE FALLS. BEST MOISTURE CONVERGENCE AND HIGHER THETA-E NOW WORKING INTO NW IN. ADAS PUTS FRONT FROM NORTH OF ORD TO OMA WITH BEST INSTABILITY SPREADING EASTWARD. 00Z RAOBS FROM ILX AND DVN INDICATE CAPES 2-3K J/KG. HEAVY RAIN A GOOD BET BASED ON DVN DEEP LYR MOISTURE WITH PW OVER 2 INCHES. SVR WX THREAT WOULD SEEM SLIGHT GIVEN UNIMPRESSIVE SHEAR VALUES BUT MODIFIED NSHARP DOES SHOW MUCH HIGHER SREH VALUES WITH SOUTHEASTWARD MOVING STORMS. THIS INDEED THE CASE WITH CURRENT SEVERE CONVECTIVE CLUSTER NEAR ORD. EXTRAPOLATION OF CURRENT LEADING PRECIP EDGE WOULD PUT IT INTO NW OH COUNTIES CLOSE TO MIDNIGHT. CURRENT FORECAST LOOK TO HAVE PRETTY GOOD HANDLE ON THINGS OTHERWISE. .IWX...NONE. TEH
In the hours before
Local storm report, Jul 3, 11:06 PM EST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1106 PM EST FRI JUL 03 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1052 PM 1 E SILVER LAKE IN TORNADO
07/03/98 KOSCIUSKO TORNADO REPORTED ON
GROUND BY SPOTTERLocal storm report, Jul 3, 11:06 PM EST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1106 PM EST FRI JUL 03 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1052 PM 1 E SILVER LAKE IN TORNADO
07/03/98 KOSCIUSKO TORNADO REPORTED ON
GROUND BY SPOTTERThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 8:45 PM EST | Severe Thunderstorm Warning | IWX | LaPorte | 65 min |
| Jul 3, 9:08 PM EST | Tornado Warning | IWX | Saint Joseph | 52 min |
| Jul 3, 9:21 PM EST | Tornado Warning | IWX | LaPorte, Marshall, Starke | 49 min |
| Jul 3, 9:35 PM EST | Tornado Warning | IWX | Elkhart | 50 min |
| Jul 3, 9:54 PM EST | Tornado Warning | IWX | Kosciusko | 66 min |
| Jul 3, 10:25 PM EST | Severe Thunderstorm Warning | IWX | LaGrange, Noble | 65 min |
| Jul 3, 10:29 PM EST | Severe Thunderstorm Warning | IWX | Elkhart | 21 min |
| Jul 3, 10:49 PM EST | Tornado Warning | IWX | Wabash | 46 min |
| Jul 3, 10:51 PM EST | Tornado Warning | IWX | Fulton, Miami | 49 min |
| Jul 3, 11:00 PM EST | Tornado Warning | IWX | Huntington, Whitley | 50 min |
| Jul 3, 11:27 PM EST | Tornado Warning | IWX | Cass, Miami | 48 min |
| Jul 3, 11:35 PM EST | Tornado Warning | IWX | Wabash | 50 min |
| Jul 3, 11:50 PM EST | Tornado Warning | IWX | Huntington | 35 min |
| Jul 3, 11:57 PM EST | Tornado Warning | IWX | Miami | 48 min |
| Jul 4, 12:25 AM EST | Tornado Warning | IWX | Grant | 65 min |
| Jul 4, 4:34 AM EST | Flash Flood Warning | IWX | Cass, Fulton, Miami | 2 hr |
| Jul 4, 6:35 AM EST | Flash Flood Warning | IWX | Cass, Fulton, Miami |
Nearby
Flash Flood Warnings in Indiana, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.